Aa
Aa
A
A
A
Close
Avatar universal

Tachycardia years after valve replacement?

My husband is 36 and had his aortic valve & ascending aorta replaced almost 4 years ago, in Oct 2010.  He was born with a bicuspid aortic valve.

Prior to surgery, his heart rate & blood pressure were normal.

After surgery, his heart rate was always high (low to mid 100's I think) at rest.  He was put on beta blockers.  He is also obviously taking warfarin.

His beta blocker, metoprolol, was at a dose of 50mg twice per day and this seemed to have brought his heart rate down to closer to normal, though still always faster than it was before surgery.

Over the past few months his heart rate has increased quite a bit - is now between 90-120 at rest.
His cardiologist doubled his metoprolol dose to 100mg twice per day (200mg total per day), this was about a week ago.

His heart rate has not decreased.  Today he had a severe dizzy spell after standing up & experienced a few minutes of double vision & lightheadedness.

I was not home at the time but about 10 minutes after this episode i took his BP & HR - 124/86 BP and 118 HR.

He has had regular cardiac tests for years.  All tests (echocardiograms, stress tests, etc.) all appear normal.  He does have an abnormal EKG but Dr. says that is normal because of his artificial valve.  (On-X prosthetic valve).

I am very worried that no Dr. seems to be able to explain WHY he has such a high heart rate all the time now.  His overall health, diet, condition, etc, has not changed since before the surgery.  He is not under increased stress.  He is overweight (5'11" 190 lbs) but eats a healthy diet.

I've suggested that he cut back on caffeine (from 3 down to 1 cup of coffee per day) and increase aerobic exercise.  

Do you have any input?  I know you cannot make a reliable diagnosis over the internet but any help would be appreciated.  

Such as:
What do you think the problem may be?
What questions should we ask the Dr?

Thank you very much for any help.
2 Responses
Sort by: Helpful Oldest Newest
1423357 tn?1511085442
I can't offer any advice except to say that I  too was once on 200mg. per day of metoprolol and within a couple of weeks on that dose felt like an absolute zombie. I weighed about the same as your husband.  A 200mg. per day dose isn't fully metabolized in a 24 hour period, so the level continues to build.  I was a letter to dial it back to 100mg. pet day and was fine on that.   Hope you can find an answer.
Helpful - 0
Avatar universal
Thank you, tom_h!  I really appreciate your response.  My husband will call his Dr. this morning to tell him about the episode and the fact that his heart rate has not decreased.
He is also going to ask him to put him on a heart monitor (the kind you wear for like a month).  
Helpful - 0
Have an Answer?

You are reading content posted in the Heart Rhythm Community

Top Arrhythmias Answerers
1807132 tn?1318743597
Chicago, IL
1423357 tn?1511085442
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.